Naloxone also known as Narcan is a medication that can aid in life threatening situations when one overdoses on heroin or morphine. When a person overdoses it affects their central nervous system as well as their respiratory system. When this drug is administered in time it will allow that individual to begin to breathe normal again.
In a news report by News Channel 5 – WPTV on Feb. 10 this drug has been tested last month by two New York police officers and they saw it work. They said it tool about 20-30 seconds for the individual to begin breathing again. “Naloxone was distributed in 15 states and the District of Columbia. Notable cities and states that use it include Baltimore and Chicago, and New Mexico, Massachusetts, Michigan, California and New York, according to the Centers for Disease Control and Prevention.”
Naloxone can be administered in many ways by injecting it into the vein, muscle or under the skin. It can also be sprayed into the nose. The drug is temporary and will wear off in 20-90 minutes.
It is considered an opioid antagonist because it can completely or partially reverse opioid depression, respiratory depression, and aid in opioid overdose, blood pressure support and septic shock.
Minor side effects of Naloxone or Narcan include:
Severe side effects of Naloxone or Narcan include:
- Hypo- and hypertension
- Cardiac arrhythmias
- Pulmonary edema
Side effects of Naloxone or Narcan allergic reactions include:
- Chest pain
- Fast or irregular heartbeats
- Dry cough
- Feeling short of breath
- Severe nausea
- Severe headache
- Ringing in your ears
- Feeling like you might pass out
- Slow heart rate
- Weak pulse
- Slow breathing
- Breathing may stop
Symptoms of narcotic drug addiction include:
- Feeling nervous
- Body aches
- Stomach pain
- Mild nausea
- Goose bumps
- Runny nose
This drug and opioid antagonist can only be administered by a physician. Currently police officers would like to have this available to them as well as EMT workers since they are usually at the scene to help an individual who over dosed before they arrive at the hospital.
If side effects occur call your physician immediately. All side effects can also be reported to the FDA by calling their toll free number: 1-800-FDA-1088.
Drug overdoses usually result in death – having this medication available in hospitals and doctor’s offices can save a life!
© 2014 Beverly Mucha / All Rights Reserved
Never miss another news or health story again! Subscribe to Beverly Mucha @ Healthy Living Examiner and receive a free notification every time something new is published.
More reading topics from this author: